Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 29, 1998, 3:01 PM CST for Trempealeau County, Wisconsin. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1998, 3:01 PM CST (21:01 UTC)
- Expired
- Mar 29, 1998, 3:30 PM CST
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Trempealeau County, WI
The radar
The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 3:10 PM CST | Hail 0.75 | Osseo, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 11:00 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
| Mar 29, 2:00 PM CST | Tornado Watch | SPC | 6 hr |
| Mar 29, 2:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
405
WUUS1 KLSE 292102 RRA
SVRLSE
WIC121-292135-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CST SUN MAR 29 1998
* SEVERE THUNDERSTORM WARNING FOR
NORTHERN TREMPEALEAU COUNTY - WEST CENTRAL WISCONSIN
* UNTIL 330 PM CST
* SOME LOCATIONS AFFECTED
ELEVA
STROM
* AT 300 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 25 SOUTHWEST OF EAU CLAIRE...NEAR LOOKOUT.
THE STORM WAS MOVING NORTHEAST AT 40 MPH. WALNUT SIZED HAIL WAS
REPORTED WITH THIS STORM NEAR COCHRAN IN BUFFALO COUNTY WISCONSIN.
* THE STORM WILL BE NEAR STRUM BY 320 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG
BUILDING.
DB
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:00 PM CST, 1 minute earlier.
Area forecast discussion, Mar 29, 3:00 PM CST, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CST SUN MAR 29 1998 ...MAIN FORECAST CHALLENGE THIS EVENING AND TONIGHT WILL BE SEVERE CONVECTION... LATEST TRENDS INDICATE SEVERE POTENTIAL INCREASING ACROSS ARX COUNTY WARNING AREA ALONG WARM FRONT. MAIN THREAT HAS BEEN MOSTLY LARGE HAIL BUT SHOULD INCLUDE TORNADIC ACTIVITY AS SHEER PROFILES INCREASE. ARX 88D INDICATING SEVERAL SEVERE CELLS. SECONDARY SURFACE WARM FRONT HAS DEVELOPED AND IS NOW MOVING NORTH THROUGH THE CWA. THIS SHOULD CONTINUE THROUGHT THE EVENING. LATEST RUC SHOWING MAX PRESSURE FALL BULLSEYE RIGHT OVER CWA. MID 70 DEGREE AIR AND AROUND 60 DEGREE DEWPOINTS HAS ADVECTED IN FROM THE SOUTH. SATELLITE SHOWS CLEAR SKIES IN SOUTHERN PORTION OF CWA. FORECAST SOUNDINGS SHOW GOOD SEVERE POTENTIAL CONTINUING INTO THE EARLY MORNING HOURS. WITH GOOD HEATING AND GOOD SURFACE MOISTURE FLUX CONVERGENCE CONTINUING... EXPECT ACTIVITY TO CONTINUE AND WILL INDICATE IN SUGGESTIONS. NGM MOS ACCEPTED. KRC
In the hours before
Local storm report, Mar 29, 1:07 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0947 AM WADENA IA .75 INCH HAIL
03/29/98 FAYETTE DIME SIZED HAIL COVERING
THE GROUND
1005 AM 2N ST OLAF IA .75 INCH HAIL
03/29/98 CLAYTON
1005 AM NEW MINER WI 1.75 INCH HAIL
03/29/98 JUNEAU
1027 AM 3S NEW ROME WI WIND DAMAGE
03/29/98 ADAMS TREES DOWN
1030 AM NEW ROME WI 1.75 INCH HAIL J
03/29/98 ADAMS
NELSONLocal storm report, Mar 29, 1:07 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0947 AM WADENA IA .75 INCH HAIL
03/29/98 FAYETTE DIME SIZED HAIL COVERING
THE GROUND
1005 AM 2N ST OLAF IA .75 INCH HAIL
03/29/98 CLAYTON
1005 AM NEW MINER WI 1.75 INCH HAIL
03/29/98 JUNEAU
1027 AM 3S NEW ROME WI WIND DAMAGE
03/29/98 ADAMS TREES DOWN
1030 AM NEW ROME WI 1.75 INCH HAIL J
03/29/98 ADAMS
NELSONLocal storm report, Mar 29, 2:44 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0218 PM NEAR MEDFORD WI 1 INCH HAIL
03/29/98 TAYLOR
TMCLocal storm report, Mar 29, 2:44 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0218 PM NEAR MEDFORD WI 1 INCH HAIL
03/29/98 TAYLOR
TMCThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 10:05 AM CST | Severe Thunderstorm Warning | ARX | Juneau | 25 min |
| Mar 29, 10:24 AM CST | Severe Thunderstorm Warning | ARX | Adams | 31 min |
| Mar 29, 2:18 PM CST | Severe Thunderstorm Warning | ARX | Taylor | 47 min |
| Mar 29, 2:38 PM CST | Severe Thunderstorm Warning | ARX | Buffalo | 57 min |
| Mar 29, 2:56 PM CST | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 34 min |
| Mar 29, 3:14 PM CST | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 61 min |
| Mar 29, 4:45 PM CST | Severe Thunderstorm Warning | ARX | Buffalo | 60 min |
| Mar 29, 5:16 PM CST | Tornado Warning | ARX | Buffalo | 14 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.